Alert archive / Kansas / Flash Flood Warnings in 1995

Flash Flood Warning 18, NWS Wichita, KS

August 15, 1995Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 15, 1995, 2:32 AM CDT for Butler County, Sedgwick County, Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 1995, 2:32 AM CDT (07:32 UTC)
Expired
Aug 15, 1995, 6:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Butler County, KS, Sedgwick County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2648 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 150734
FFWICT
KSC015-173-151130-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
232 AM CDT TUE AUG 15 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...BUTLER COUNTY...SEDGWICK COUNTY
 
AT 230 AM VERY HEAVY RAIN WAS FALLING ACROSS SEDGWICK COUNTY. GAUGES AT
THE WICHITA AIRPORT WERE RECORDING RAINFALL RATES AT OVER AN INCH PER
HOUR.
 
THIS AREA OF RAINFALL WAS MOVING EAST AT ABOUT 15 MPH WHICH WILL TAKE IT
SLOWLY ACROSS SEDGWICK AND BUTLER COUNTIES.  THE GROUND ACROSS THE TWO
COUNTIES IS ALREADY SATURATED FROM EARLIER RAINFALL AMOUNTS IN EXCESS OF
6 INCHES AND THEY HAVE ALREADY BEEN EXPERIENCING FLOODING PROBLEMS.
FLASH FLOODING OF CREEKS AND LOW LYING AREAS WILL CONTINUE TO BE A PROBL
THROUGHOUT THE MORNING HOURS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN BIT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
 
MATT
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 14, 10:00 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT MON AUG 14 1995

CHGS: NONE.

NMRS TSTRMS ASSC'D W/ CDFNT CONTG C2515 MVMT. ADAP DSPLYG VRY STG FLUX
CNVG ALG THIS FNT & W/ LI'S OF -6 TO -9 ACRS SC & SE SXNS & DWPTS IN
MID 70S WL CONT CAT POPS NRLY ALL SXNS. W/ WK UPR SUPRT MN THRT TO BE
RW+. KICT RNFL EST NRLY 5.00 INCH AMTS W BT & E RC CNTYS FM THIS EVNG'S
ACTVY. NO RPTS OF FLDG RCVD BUT W/ PRFLRS DSPLYG WK H7 & H5 FLO OVR MOST
OF CWA FF POTL SHUD EXIST FOR SOME LOCALES.

RSL 67/89 84  SLN 68/89 84
ICT 73/90 85  HUT 71/89 85
CNU 71/91 53
ES

In the hours before

Special weather statement, Aug 14, 9:21 PM CDT, 5 hours 11 minutes before
KSZ032-033-047>051-150135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT MON AUG 14 1995

...SEVERE THUNDERSTORM WATCH #943 HAS EXPIRED FOR ALL OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH #943 ISSUED AT 330 PM HAS EXPIRED FOR ALL OF
CENTRAL KANSAS. HOWEVER...THUNDERSTORMS WILL PERSIST FOR MOST OF THE NIGHT
OVER NEARLY ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS AND EVENTUALLY MOVE INTO
SOUTHEAST KANSAS LATE TONIGHT. HEAVY RAINS ARE LIKELY BUT THE STORMS SHOULD
REMAIN BELOW SEVERE THRESHOLDS.
ES
Special weather statement, Aug 14, 9:22 PM CDT, 5 hours 10 minutes before
KSZ032-033-047>051-150135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT MON AUG 14 1995

...SEVERE THUNDERSTORM WATCH #943 HAS EXPIRED FOR ALL OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH #943 ISSUED AT 330 PM HAS EXPIRED FOR ALL OF
CENTRAL KANSAS. HOWEVER...THUNDERSTORMS WILL PERSIST FOR MOST OF THE NIGHT
OVER NEARLY ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS AND EVENTUALLY MOVE INTO
SOUTHEAST KANSAS LATE TONIGHT. HEAVY RAINS ARE LIKELY BUT THE STORMS SHOULD
REMAIN BELOW SEVERE THRESHOLDS.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:53 PM CDTFlash Flood WarningICTButler, Sedgwick, Sumner3 hr

Nearby

Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.